[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.107.222. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Medical News and Perspectives
September 12, 2012

Children’s Deaths Linked With Postsurgical Codeine

JAMA. 2012;308(10):963. doi:10.1001/2012.jama.11525

The US Food and Drug Administration (FDA) has warned physicians of 3 deaths and 1 severe case of respiratory depression in children who received codeine for pain relief following tonsillectomy or adenoidectomy.

The surgeries were performed to treat obstructive sleep apnea. FDA officials said it appeared that the 3 children who died, who were aged 2 to 5 years, were “ultrarapid metabolizers” who metabolize codeine much more quickly and completely than others. This trait results from a gene variant that makes the drug-metabolizing enzyme cytochrome P450 2D6 in the liver more active (http://www.fda.gov/Drugs/DrugSafety/ucm313631.htm). Overall prevalence of the inherited trait is 1% to 7% but reaches 29% in Ethiopian populations, the FDA reported. The agency has approved genetic tests that can detect the trait.

First Page Preview View Large
First page PDF preview
First page PDF preview
×